Up to 40% of people with ADHD who take stimulant medication suffer from suppressed appetite. What can you do if you or your child is one of them?
First, decide if your lack of appetite is a health problem or just a nuisance. Appetite is a health problem if you are not taking in adequate nutrition. For a child or pregnant woman, this usually means that appropriate weight is being gained at each doctor’s visit. For other adults, this means that appropriate weight is being maintained. If your weight meets the above criteria and you are eating a fairly well balanced diet, then you should not worry if you aren’t eating very much.
If your appetite is a problem, here are some things you can do to keep on weight.
1) Take your medication earlier. The idea is to allow the medication to wear off by the end of the day so that you can get in a good dinner, or at least a good breakfast.
2) Accept that eating patterns on medication may be a little different. Breakfast may need to be as hefty and protein packed as a traditional dinner. Lunch may be more like a snack. A bedtime snack may be appropriate, but may consist of mealtime foods, not treats. Just be aware that an overly full stomach may make it difficult to fall asleep.
3) Eat nutritious foods when your appetite is good. Typically this means that whenever the medication wears off, usually before dinner or at least by breakfast, you should be eating something that has the nutrients you need for the day.
At those times, you don’t want to be filling up on empty calories and junk. You should get in some protein, because your brain needs the amino acids in protein to function. You might want to consider adding calories to what you eat–dressings, nuts, and seeds to salads, sauce or dips to vegetables, spreads to breads and crackers–but try to make the added calories more than just fat and sugar by reaching for things like peanut butter, Greek yogurt, cheese, and fruit. Fat and sugar are fattening, but in excess they also can cause other problems, among them, worsening symptoms of ADHD.
4) When your appetite is poor, you may need to reach for liquid calories. For some reason it is a lot easier consume a lot of calories quickly and with less pain by taking them in liquid form. This is when we get into shakes, ice cream, and smoothies. Generally speaking, the most nutritious option would be a homemade one that would have added protein (from soy powder or nuts, for example), supplemented with a multivitamin. Ice cream and premade smoothies lack necessary protein and vitamins and often contains additives that may worsen symptoms. Premade shakes such as Boost, Ensure, Pediasure and Carnation Instant Breakfast, while convenient and high in protein and vitamins, also are very high in sugar.
Because liquid calories have limitations in terms of low fiber content and high amounts of sugar, and possibly additives that worsen ADHD, its best to see your doctor soon to consider a medication adjustment if you find you have to use them on a daily basis, especially if you are using them for more than one meal daily.
5) Reevaluate your use of natural methods for controlling ADHD. Make sure you are getting enough sleep. Think about whether its time to try a different kind of diet. If you aren’t already using an omega 3 fatty acid supplement, this might be a good time to give it a try. Using natural methods for controlling your symptoms may enable you to get by with a lower dose of medication.
6) If your appetite is never good consider medication breaks or lower doses when medication is not essential, for example on weekends, holidays, and on vacation.
7) If your appetite is never good also consider asking for a different medication.
Short acting medications wear off earlier in the day to give you a better shot at having an appetite for dinner and breakfast.
Different types of medications may not suppress appetite in the same way. For example, guanfacine typically does not affect appetite.
8) If your medication works well and you really want to keep it, consider asking for an appetite stimulant, such as mirtazapine (Remeron). Keep in mind that adding medications can add side effects.
Moses, Scott. “Family Practice Notebook.” ADHD Medication. N.p., 18 July 2013. Web. 06 Aug. 2013.